Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 39, NWS Shreveport, LA

June 3, 2009Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Jun 3, 2009, 5:41 PM CDT for Union County, Arkansas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2009, 5:41 PM CDT (22:41 UTC)
Expired
Jun 3, 2009, 7:45 PM CDT
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Union County, AR

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:42 PM CDTFLASH FLOODEl Dorado, ARSHERRIFF OFFICE REPORTING CARS FLOODED OUT AND STALLED IN THE CITY OF EL DORADO.
Jun 3, 6:16 PM CDTFLASH FLOODEl Dorado, ARFLOODING CONTINUES IN THE CITY OF EL DORADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1773 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 032241
FFWSHV
ARC139-040045-
/O.NEW.KSHV.FF.W.0039.090603T2241Z-090604T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 PM CDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...JUNCTION
  CITY...EL DORADO...

* UNTIL 745 PM CDT

* AT 540 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  FLOODING IS 
BEING REPORTED IN THE CITY OF EL DORADO.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAWSON AND
  CALION

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3301 9233 3302 9273 3330 9278 3339 9274
      3338 9266 3337 9265 3338 9256 3336 9252
      3333 9251 3333 9245 3331 9245 3329 9244
      3329 9238

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 3:07 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 3:07 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
307 PM CDT WED JUN 3 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A SMATTERING OF SHOWERS AND THUNDERSTORMS CONTINUES ACROSS THE
FORECAST AREA AT MID-AFTERNOON...ALONG AND AHEAD OF A COLD FRONT.
THE COLD FRONT CONTINUES MAKING SOME SLOW PROGRESS SOUTH/EASTWARD
THIS AFTERNOON...AND STRETCHES FROM HUNTSVILLE TEXAS TO HOT SPRINGS
ARKANSAS AS OF 2 PM.

WHILE DEWPOINTS DIMINISH SOMEWHAT BEHIND THE FRONT...MUCH OF
THE LOW-LEVEL DRYING REMAINS NEAR THE IH-35 CORRIDOR THIS
AFTERNOON.  THE TRULY DRIER AIRMASS IS EXPECTED TO START WORKING ITS
WAY INTO OUR AREA THIS EVENING AS BOUNDARY LAYER WINDS BECOME
NORTHERLY.  FIRST PERIOD SHOWER/THUNDERSTORM PROBABILITIES WILL BE
HEAVILY BASED UPON ONGOING RADAR TRENDS.

THE REGION SHOULD CONTINUE DRYING OUT FROM WEST TO EAST THURSDAY AS
THE FRONT MOVES EAST OF THE REGION.  A NORTHWESTERLY FLOW ALOFT
SHOULD BRING HIGH PRESSURE INTO THE REGION THURSDAY NIGHT...AND HIGH
PRESSURE/RIDGING ALOFT SHOULD GAIN CONTROL OF OUR WEATHER FRIDAY.
BASED ON THE LATEST INFORMATION...I PLAN ON KEEPING AT LEAST A SMALL
CHANCE OF SHOWERS/THUNDERSTORMS IN THE FORECAST FOR /MAINLY/ EASTERN
AREAS THROUGH THURSDAY...BEFORE ENDING THURSDAY NIGHT.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
RIDGING IS EXPECTED TO CONTROL OUR WEATHER FOR THE UPCOMING
WEEKEND...PROVIDING AN EARLY TASTE OF SUMMER TO THE FORECAST AREA.
HIGHS THIS WEEKEND SHOULD RISE ABOVE NORMAL...WITH MOST PLACES
RISING TO INTO THE LOWER 90S OR SO.

THE RIDGE IS FORECAST TO START BREAKING DOWN SUNDAY...AS A SHORTWAVE
TROUGH DIVES INTO THE FOUR CORNERS REGION.  THIS SHOULD START
PUSHING ANOTHER COLD FRONT OUR WAY BY MONDAY...REACHING THE IH-30
CORRIDOR TUESDAY MORNING.  AS THE SHORTWAVE TROUGH EJECTS ACROSS THE
NORTHERN UNITED STATES...THE UPPER FLOW IS EXPECTED TO BECOME
INCREASINGLY ZONAL OVER OUR REGION.  THIS WILL LIKELY RESULT IN THE
FRONT STALLING SOMEWHERE AROUND THE LOUISIANA/ARKANSAS STATE LINE
HEADING INTO WEDNESDAY.

SHOWER/THUNDERSTORM PROBABILITIES WILL LIKELY BE GREATEST IN
VICINITY OF THE FRONT.  HOWEVER...JUST ABOUT EVERYONE STANDS A SHOT
OF SEEING SOME /MAINLY AFTERNOON/ CONVECTION.  I HAVE INCREASED THE
ODDS OF SEEING CONVECTION MONDAY WITH THIS PACKAGE...BUT HAVE
REMAINED VERY CLOSE TO THE ONGOING FORECAST FOR TUESDAY AND
WEDNESDAY.  /21/

&&

.AVIATION...
SCT CONVECTION IS ONGOING ACROSS E TX...NW LA...AND SW AR...PACKING
SMALL HAIL AND WIND GUSTS TO NEAR 45 KT AT THE SFC. THIS ACTIVITY IS
ON A GENERALLY EWD HEADING AT AROUND 25 KTS. COLD FRONT APPEARS TO
BE ROUGHLY ALONG A LINE FROM KTXK...TO KJSO. THE FRONT WILL
GRADUALLY PUSH THROUGH THE SE PORTIONS OF THE REGION BY LATE
TONIGHT. CONVECTION WILL CONTINUE TO BE POSSIBLE INTO THE EVENING...
ESPECIALLY JUST AHEAD OF THE FRONT...BUT SHOULD REMAIN SCT IN
NATURE. CONVECTION SHOULD DIMINISH WITH THE LOSS OF HEATING...
AND/OR WITH FROPA. MVFR/IFR CIGS WILL BE POSSIBLE POST-FRONTAL
PASSAGE... AND WILL LIKELY NOT LIFT TO VFR UNTIL MID AFTERNOON
THURSDAY. SE WINDS 5-10 KT WILL BECOME NW AT 3-5 KT OVERNIGHT AFTER
FROPA. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  82  61  88  66 /  50  20  10   0   0
MLU  67  79  60  86  64 /  70  30  10   0   0
DEQ  59  80  57  86  65 /  40  10   0   0  10
TXK  62  78  59  86  65 /  50  20   0   0   0
ELD  62  78  58  86  62 /  60  20  10   0   0
TYR  63  83  62  88  69 /  50  10   0   0   0
GGG  63  82  60  88  67 /  50  10   0   0   0
LFK  66  85  62  89  67 /  50  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER...D. BUTTS
AVIATION/FIRE WEATHER FORECASTER...RICHARDSON
Hazardous weather outlook, Jun 3, 11:20 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 AM CDT WED JUN 3 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1120 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR
STATE REGION THROUGH THIS EVENING...BEFORE DISSIPATING WITH THE
LOSS OF DAYTIME HEATING. A FEW OF THE STORMS COULD BECOME STRONG
IN VICINITY OF A SLOW MOVING COLD FRONT...PRODUCING BRIEF PERIODS
OF HEAVY RAINFALL AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH
IN DIAMETER. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
THOUGH IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

D. BUTTS

In the hours before

Special weather statement, Jun 3, 4:47 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
447 PM CDT WED JUN 3 2009

LAZ010-011-017-018-TXZ153-032245-
DE SOTO-NATCHITOCHES-RED RIVER-SABINE-SHELBY-
447 PM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     DE SOTO...RED RIVER...NORTHWESTERN NATCHITOCHES AND
      NORTHERN SABINE...

IN EASTERN TEXAS...
     NORTHEASTERN SHELBY...

INCLUDING THE FOLLOWING LOCATIONS...
     COUSHATTA...LOGANSPORT...MANSFIELD AND JOAQUIN...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF ZWOLLE...OR 16 MILES SOUTH
OF MANSFIELD...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN THE MENTIONED AREAS SHOULD MONITOR THESE STORMS CLOSELY.

HAIL SMALLER THAN THREE QUARTERS OF AN INCH...AND WINDS 40 TO 50 MPH
ARE EXPECTED WITH THIS STORM.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SHREVEPORT.

D. BUTTS
Local storm report, Jun 3, 4:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     7 N HOMER               32.90N 93.08W
06/03/2009                   CLAIBORNE          LA   LAW ENFORCEMENT

            SO REPORTING A TREE OVER US 79

&&

04
Local storm report, Jun 3, 5:07 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     15 W EL DORADO          33.18N 92.92W
06/03/2009                   UNION              AR   LAW ENFORCEMENT

            POWERLINE DOWNED ON SHULER ROAD

&&

04
Local storm report, Jun 3, 5:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
517 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     ZWOLLE                  31.64N 93.64W
06/03/2009                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

JTALLEY
Local storm report, Jun 3, 5:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     MANY                    31.57N 93.47W
06/03/2009                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

JTALLEY
Local storm report, Jun 3, 5:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
531 PM CDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     3 WNW BOSSIER CITY      32.53N 93.72W
06/03/2009                   BOSSIER            LA   LAW ENFORCEMENT

            POWERLINE DOWN ALONG BENTON ROAD

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:45 PM CDTSevere Thunderstorm WarningSHVColumbia45 min
Jun 3, 4:01 PM CDTSevere Thunderstorm WarningSHVColumbia, Union44 min
Jun 3, 4:34 PM CDTSevere Thunderstorm WarningSHVColumbia, Union41 min
Jun 3, 5:18 PM CDTSevere Thunderstorm WarningSHVUnion27 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.